If you get migraines, the first thing on your mind is probably doing whatever you can to make the extreme pain go away—but migraines can bring along other symptoms, too. Nausea, for instance, is a common migraine symptom that can be incredibly frustrating.
In an article for The Cut, one woman suffering from migraines said: “The head pain is the least of my concerns. It’s the light hurting my eyes and constant throwing up that is most impactful.”
Even if you don’t typically get an upset stomach with your migraines, nausea can be a side effect of triptans, a pain relief medication taken during migraine attacks.
While there are home remedies for handling nausea, ginger in particular, has been proven to ease an upset stomach, there are also prescription anti-nausea drugs that can be incredibly effective.
In this article, we’ll break down the best anti-nausea treatment options if you’re dealing with migraines.
As you probably know from your own experience, nausea is a common condition and a side effect of many drugs.
When it comes to treating migraines, anti-nausea medication won’t do anything for your headache—but it can soothe the upset stomach that so often accompanies it.
Some anti-nausea drugs are available over-the-counter. For example, antacids (like Tums) and medications like Pepto-Bismol can settle your stomach. However, because migraine nausea originates from your migraine (a.k.a. your brain) and not your stomach, these won’t be effective.
Other anti-nausea and vomiting medicines, known as antiemetics, are available with a prescription from your doctor and do treat migraine nausea (as well as general nausea):
Most of the time, the anti-nausea medication can be taken by mouth with a glass of water.
Before reaching for the medication, though, you need to know which ones to take, and how they’ll work with other migraine medications you’re taking. Your doctor can check for any drug interactions you need to know about, and give you specific directions.
In general, you’ll want to take it as soon as you have nausea caused by a migraine attack. And, if your migraine treatment gives you nausea as a side effect, your doctor might also recommend that you take it at the same time as your anti-migraine drugs.
For many people, nausea is part of a typical migraine attack. If you’re in that boat, anti-nausea medication can help you manage your upset stomach during a migraine attack.
And, if your migraines (or migraine treatment) make you throw up, your doctor might suggest anti-nausea medicine to help you keep your medicine down, too.
While anti-nausea medications are generally considered safe and effective, there are people who should consider other migraine treatments. For instance:
With that said, every person is different and we recommend speaking with your doctor about any questions or concerns.
While anti-nausea medication is generally considered safe, like many medications, there are potential side effects.
According to the Cleveland Clinic, some of the common side effects include:
You should immediately contact your doctor if you experience signs of serious allergic reaction, dizziness, or difficulty breathing while taking these medications.
At Cove, we offer metoclopramide (generic Reglan®), an FDA-approved medication which has been shown to be extremely effective.
We know this is a lot of information on just one possible migraine treatment option. That’s why we work with licensed physicians to help people find a treatment plan that works for them. If you’d like to speak to a Cove physician about your headaches, simply click here.
The information provided in this article is not a substitute for professional medical advice, diagnosis, or treatment. You should not rely upon the content provided in this article for specific medical advice. If you have any questions or concerns, please talk to your doctor.
Metoclopramide is used to treat or prevent upset stomach and throwing up. Some people who take this drug may get a very bad muscle problem called tardive dyskinesia. This muscle problem may not go away even if this drug is stopped. Sometimes, signs may lessen or go away over time after this drug is stopped. The risk of tardive dyskinesia may be greater in people with diabetes and in older adults, especially older women. The risk is also greater the longer you take this drug or with higher doses. Muscle problems may also occur after short-term use with low doses. Call your doctor right away if you have trouble controlling body movements or if you have muscle problems with your tongue, face, mouth, or jaw like tongue sticking out, puffing cheeks, mouth puckering, or chewing. Avoid taking this drug for more than 12 weeks. You can read more about metoclopramide’s side effects, warnings, and precautions here. Full prescribing information for metoclopramide is available here.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit MedWatch: https://www.fda.gov/Safety/MedWatch/default.htm or call 1-800-FDA-1088.
Photo by Nikita Katsevich on Unsplash.